Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 144, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Nov 29, 2016, 1:00 AM CST for Harrison County, Jackson County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 29, 2016, 1:00 AM CST (07:00 UTC)
- Expired
- Nov 29, 2016, 1:45 AM CST
- In force
- 45 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harrison County, MS, Jackson County, MS
The radar
The Mobile radar (KMOB), 60 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 7.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 518 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 510 m²/s²
- 0-3 km storm-relative helicity
- 543 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 6.4
The text
As transmitted.
009
WUUS54 KLIX 290700
SVRLIX
MSC047-059-290745-
/O.NEW.KLIX.SV.W.0144.161129T0700Z-161129T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
100 AM CST TUE NOV 29 2016
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL HARRISON COUNTY IN SOUTHEASTERN MISSISSIPPI...
JACKSON COUNTY IN SOUTHERN MISSISSIPPI...
* UNTIL 145 AM CST
* AT 1259 AM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BILOXI TO 14 MILES SOUTHWEST OF GULF PARK ESTATES...
MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BILOXI...OCEAN SPRINGS...MOSS POINT...ST. MARTIN...ESCATAWPA...
GAUTIER...D'IBERVILLE...GULF HILLS...HELENA...LATIMER...GULF PARK
ESTATES...VANCLEAVE AND HICKORY HILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3032 8871 3032 8874 3036 8888 3036 8898
3043 8901 3072 8877 3049 8846
TIME...MOT...LOC 0659Z 221DEG 42KT 3042 8894 3021 8889
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 28, 7:04 PM CST, 5 hours 56 minutes earlier.
Area forecast discussion, Nov 28, 7:04 PM CST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
704 PM CST Mon Nov 28 2016
...SOUNDING DISCUSSION...
Elevated inversions noted on the 12z and 18z soundings have
largely been eroded with the only elevated inversion near 11200
feet being quite weak. The boundary layer has warmed and
moistened in the last 6 hours with overall moistening of the
atmosphere with the precipitable water value rising by 0.5 inches
to 1.78 inches this evening. SBCAPE has also risen to 460 J/kg and
shear is quite sufficient with 0-1km and 0-3km SRH over 500m2/s2.
However, convection has continued to remain low topped and lapse
rates have actually weakened in the mid-levels. Current
thunderstorm cloud tops are near where the dry air is located and
this dry air may be entraining into the thunderstorms limiting
their strength. With the dry air also largely being above the
thunderstorm tops, the stronger winds may not be able to mix down
to the surface. Winds remain near 30 knots at 1000 feet AGL while
the 500mb winds have picked up and are now 80 knots. A veering
wind profile is still found with a peak wind speed of 114 knots at
36700 feet.
Ansorge
&&
.PREV DISCUSSION... /issued 404 PM CST Mon Nov 28 2016/
SHORT TERM...
The latest water vapor imagery shows a highly difluent flow
pattern in place across the Lower Mississippi Valley, and a strong
jet streak also moving across the region. This strong upper level
jet is also noted in the latest sounding. With strong ascent
across the region, widespread cloud cover and scattered showers
have developed over the forecast area this afternoon. The main
limiting factor for deeper convection this afternoon has been a
lack of instability. The 18z sounding shows a fairly strong cap
around 850mb, and this has kept available CAPE below 200 J/KG.
With no real thermodynamic support, deep convection has not been
able to develop. If this cap erodes this evening, some deeper
convection could develop and tap into a highly sheared low level
wind environment. A strong low level jet of 50 knots is noted, and
storm relative helicity values in the lowest kilometer are at 350
m2/s2. These values would support some rotation in any deeper
convection that could produce strong damaging wind gusts and
isolated tornadoes.
By midnight, the strongest dynamics should shift east of the area,
and some drier air will also begin to feed into the region. Expect
to see any severe weather potential dissipate after midnight as
instability completely disappears, and omega values decrease in
the mid and upper levels. The forecast reflects this with POP
dropping to around 10 percent by tomorrow morning. Southerly flow
will persist, and expect to see warm overnight lows in the upper
50s and 60s.
The respite in unsettled weather will come to an end by tomorrow
afternoon, as another strong upper level jet streak pushes into
the Southern Plains. With this jet streak moving across the
forecast area tomorrow evening and night, a parent upper level
trough will also begin to eject eastward. This will allow a cold
front over Texas to finally push through the forecast area
tomorrow night. A line of convection should form along the front
and sweep through the area late tomorrow night into early
Wednesday morning. Have high POP of around 80 percent in the
forecast tomorrow night, and conditions look favorable for severe
thunderstorm development. In fact, overall instability parameters
will be much more favorable tomorrow night with CAPE values closer
to 1000 J/KG. Shear values will remain favorable with 0-3km storm
relative helicity of around 250 m2/s2. These values will support
some rotation, and any severe thunderstorms could produce isolated
tornadoes, strong winds, and hail tomorrow night.
Drier air will surge into the area behind this front for Wednesday
and Wednesday night. Scattered showers could persist over eastern
parts of the CWA Wednesday morning, but expect to see mostly clear
skies and lower dewpoints in place by Wednesday night. Some weak
cold air advection should occur with 925mb temperatures supporting
highs in the 60s and lows in the 30s and lower 40s both Wednesday
and Thursday.
LONG TERM...
Both the ECMWF and the GFS indicate that another round of
unsettled weather will impact the region this weekend. Friday
will be a day of transition as broad area of upper level forcing
associated with a jet streak over Texas and increasing positive
vorticity advection allows for cyclogenesis to occur in a region
of enhanced baroclinicity over the western Gulf. As this low
develops, isentropic forcing associated with a developing warm
front will bring increased cloud cover and a broad shield of light
to moderate rain to the area Friday night into Saturday. Have went
with high end chance to likely POP for this period of time.
Temperatures will warm slightly during the overnight hours with
lows only cooling into the 40s and lower 50s, but the cloud cover
and rainfall will limit daytime highs to the middle to upper 50s
on Saturday. Similar conditions are expected on Sunday.
The warm front should be along the coast of Louisiana by Sunday
night, and model soundings indicate that some elevated
thunderstorm activity could develop as lapse rates and CAPE values
improve in the mid-levels. Have decided to place a slight chance
of thunderstorms in the forecast for Sunday night. Temperatures
will remain cool at the surface as northeast winds persist, and
expect to see lows cool back into the 40s and lower 50s.
AVIATION...
Biggest impact through the next few hours for terminals east of a
KMCB to KBTR line will be strong and gusty winds. Expect sustained
20+kts with gusts upwards of 35kts. These winds will begin to relax
this evening with the approach of convection. At the same time, MVFR
to IFR ceilings will be developing as well. Periods of VLIFR
conditions possible as scattered thunderstorms pass over terminals.
Light to moderate fog possible after midnight as the rain pushes
east but moisture levels remain high. Could have persistent
visibilities of 1 to 3 miles from early morning through noon.
MEFFER
MARINE...
A strong pressure gradient across the coastal waters will persist
through tomorrow as a low pressure system and cold front approach
from the west. Onshore winds of 20 to 25 knots should continue
over most of the coastal waters tonight and early tomorrow, and
have Small Craft Advisory flags in place. In addition to the
winds, very rough seas of 5 to 8 feet can be expected over the
open Gulf waters. In the wake of the front, the pressure
gradient and overall windfield should relax slightly Wednesday
night and Thursday. However, exercise caution conditions should
persist over the Gulf waters and seas should remain rough at 4 to
6 feet. Another low should form over the western Gulf of Mexico
on Friday and then persist through the weekend. Easterly flow
should increase back into Small Craft Advisory range during this
period. 32
DECISION SUPPORT...
DSS code: ORANGE
Deployed: None.
Activation: None.
Activities: Tornado watch thru 9pm and possible svrwx Tuesday night.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 59 80 59 69 / 70 40 80 60
BTR 61 80 62 68 / 60 40 80 50
ASD 64 79 65 71 / 70 40 80 60
MSY 67 81 67 70 / 70 30 80 60
GPT 66 77 67 71 / 60 30 80 60
PQL 65 77 67 72 / 60 40 80 70
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 6 PM CST this evening for LAZ034>037-039-040-
046>050-056>072.
GM...Small Craft Advisory until 6 AM CST Tuesday for GMZ532-536-538-
550-552-555-557-570-572-575-577.
Small Craft Advisory until 9 PM CST this evening for GMZ530-534.
MS...Wind Advisory until 6 PM CST this evening for MSZ068>071-077-
080>082.
GM...Small Craft Advisory until 6 AM CST Tuesday for GMZ536-538-550-
552-555-557-570-572-575-577.
Small Craft Advisory until 9 PM CST this evening for GMZ534.
&&Hazardous weather outlook, Nov 28, 6:00 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 600 PM CST MON NOV 28 2016 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-291400- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE- WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION- ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES- UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD- UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 600 PM CST MON NOV 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT THERE IS A MARGINAL TO SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE EVENING ACROSS THE ENTIRE AREA WITH AN ENHANCED RISK ACROSS THE EXTREME NORTHWESTERN PART OF THE FORECAST AREA IN PARTS OF SOUTHWEST MISSISSIPPI. THE MAIN CONCERNS ARE DAMAGING WIND GUSTS...SMALL HAIL AND ISOLATED TORNADOES. A SMALL CRAFT ADVISORY IS IN EFFECT FOR HAZARDOUS WINDS AND SEAS ACROSS THE COASTAL WATERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER SLIGHT RISK OF SEVERE THUNDERSTORMS WILL IMPACT THE AREA AGAIN TUESDAY NIGHT INTO EARLY WEDNESDAY. THE MAIN CONCERNS WILL BE DAMAGING WIND GUSTS...LARGE HAIL AND ISOLATED TORNADOES. SMALL CRAFT ADVISORIES MAY BE REQUIRED ONCE AGAIN DURING THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS EVENING AND MAY BE NEEDED AGAIN TUESDAY NIGHT AND EARLY WEDNESDAY.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 28, 8:53 PM CST | Tornado Warning | LIX | Pike, Walthall | 17 min |
| Nov 28, 10:38 PM CST | Tornado Warning | LIX | Pike, Walthall | 22 min |
| Nov 28, 10:39 PM CST | Tornado Warning | LIX | Pike, Walthall | 21 min |
| Nov 29, 5:21 AM CST | Special Weather Statement | LIX | Amite, Pearl River, Pike, Walthall, Wilkinson | 114 min |
| Nov 29, 5:33 AM CST | Special Weather Statement | LIX | Amite, Pearl River, Pike, Walthall, Wilkinson | 12 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.